The 12th Invest in ME Research Conference June, 2017, Part 2
MEMum presents the second article in a series of three about the recent 12th Invest In ME International Conference (IIMEC12) in London.
Discuss the article on the Forums.

Hypothesis: Restless legs, SSRI GABA, Glycine and sleep paralysis

Discussion in 'General ME/CFS Discussion' started by paulie, Jul 20, 2016.

  1. paulie

    paulie

    Messages:
    20
    Likes:
    24
    I take Venlafaxine which causes a lot of muscle twitching. I get jolts which I feel but also a lot of twitching that I can't feel but can see when I look at my calf muscles - this is going constantly 24 hours a day.

    I have also been experiencing sleep paralysis - not the weird dream kind where people feel there is someone sitting on their chest - but rather when I wake it takes me a good half hour before I can move - and the feeling of tired / relaxed muscles stays with me all day.

    I understand that the chemicals responsible for muscles relaxing when we sleep is GABA and Glycine - this effects pretty much everyone - but it seems for me my muscles are staying relaxed when I am awake.

    So my hypothesis is that because my legs are twitching constantly 24 hours my brain is pumping out much more GABA and glycine to try and counter the fact that my muscles are twitching - i.e. my brain is trying to calm the twitching. This in turn is resulting in the sleep paralysis and the constant feeling of tiredness is a combination of the constant twitching depleting energy and the GABA/Glycine which is relaxing my muscles.

    Has anyone thought about anything like this before? I am not diagnosed CFS I am borderline on symptoms. Plus I don't know how common restless legs is with CFS patients or how often they experience sleep paralysis. Could an imbalance in GABA/Glycine be a potential cause or exacerbator of chronic fatigue and has there been any research on this?
     
  2. barbc56

    barbc56 Senior Member

    Messages:
    3,652
    Likes:
    5,008
    Have you had a sleep study? While leg twitching may be caused. RLS, it can also be caused by other things.

    Sleep paralysis might be a different sleep condition. I think getting a sleep study, if you haven't already, is an important diagnostic tool. However, make sure the doctor as well as the lab are certified, don't know what country you are in but in the states it's the American Board of sleep medicine.

    You might want to ask the doctor if you can get a MSLT or Multiple Sleep Latency Test which can sometimes pick up conditions such as sleep paralysis.

    I will come back with some websites. There're a lot of very informative sites. I just have to find them.

    I am not in a medical profession, so ask your doctor about this.

    Keep us posted and welcome to Phoenix Rising!:)
     
  3. paulie

    paulie

    Messages:
    20
    Likes:
    24
    Thanks for the reply and welcome. I have recently stopped the antidepressants (venlafaxine xr). I have stopped for about 3 weeks now. The fatigue was just too much and was making me miserable. The withdrawal effects weren't very nice even though I tapered off slowly but they are subsiding now. The last couple of days have been pretty good energy wise. So I think this was nearly all down to the drugs. I may be speaking too soon though - I have gotten my hopes up before after a short period of feeling more energised.

    Anyway it seems I was taking an anti-depressant that made me feel miserable. I think I was duped a little as my previous anti-depressant (Mirtazapine) was so horrendous. Made me feel drunk all the time and I could only stay awake for about 6 hours. When I switched to venlafaxine xr I felt much better. But over time I didn't realise it was still having a significant negative impact on me.

    I am still getting significant muscle twitching but feel less tired. I have recorded the twitching so will show my doctor next appointment and ask about an EMG and will enquire about a sleep study. The paralysis has definitely died down too. That feeling changed during the withdrawal. From feeling paralysed to feeling like my legs had been crushed when I woke up. But fingers crossed it has subsided now. None of my experience with the anti-depressants explains my long term problems with fatigue though. Or why I had my big crash a few years back. Would so love to know what is happening in the cells and different parts of my body.

    Thanks again. It does make sense for me to discuss sleep related testing with my doctor.
     
  4. anciendaze

    anciendaze Senior Member

    Messages:
    1,815
    Likes:
    4,677
    @paulie,

    If you are having fasciculation while taking venlafaxine, I would suggest switching to desvenlafaxine. Venlafaxine is a prodrug metabolically reduced to desvenlafaxine in the body, so you would not be exposed to a new chemical.
     

See more popular forum discussions.

Share This Page